Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 119, NWS Goodland, KS

June 7, 2017Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 7, 2017, 9:29 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2017, 9:29 PM CDT (02:29 UTC)
Expired
Jun 7, 2017, 10:15 PM CDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 36 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS53 KGLD 080229
SVRGLD
KSC023-181-080315-
/O.NEW.KGLD.SV.W.0119.170608T0229Z-170608T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
829 PM MDT WED JUN 7 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Cheyenne County in northwestern Kansas...
  Northern Sherman County in northwestern Kansas...

* Until 915 PM MDT/1015 PM CDT/

* At 829 PM MDT/929 PM CDT/, a severe thunderstorm was located over
  St. Francis, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Goodland, St. Francis, Ruleton, Bird City, Edson and Wheeler. 

This includes Interstate 70 in Kansas between mile markers 6 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3994 10156 3933 10139 3932 10194 3992 10204
TIME...MOT...LOC 0229Z 329DEG 28KT 3978 10182 

HAIL...<.75IN
WIND...60MPH
 
$$

024
1 follow-up statement
326 
WWUS53 KGLD 080314
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
914 PM MDT WED JUN 7 2017

KSC023-181-080323-
/O.EXP.KGLD.SV.W.0119.000000T0000Z-170608T0315Z/
Cheyenne KS-Sherman KS-
914 PM MDT WED JUN 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE AND NORTHERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS WILL EXPIRE AT 915 PM MDT/1015 PM
CDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3994 10156 3933 10139 3932 10194 3992 10204
TIME...MOT...LOC 0313Z 329DEG 28KT 3949 10159 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:33 PM CDT, 6 hours 56 minutes earlier.

Area forecast discussion, Jun 7, 2:33 PM CDT, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
133 PM MDT Wed Jun 7 2017

.SHORT TERM...(This evening through Thursday)
Issued at 130 PM MDT Wed Jun 7 2017

The short term forecast concerns are the afternoon and evening
thunderstorms expected today and again on Thursday with the
possibility of isolated storms becoming severe with hail and wind as
the main threats.

The apex of the upper ridge in place over the Rockies sharpens over
the next 36 hours as it begins to push eastward across the high
plains on Thursday ahead of the large low approaching the Pacific
Northwest. Beneath the ridge aloft there is a surface trough
extending the length of the front range that will remain in place
near the front range today and move east over the high plains
during the day on Thursday. Moist southeast surface flow exists
ahead of the surface trough, keeping dewpoints across the forecast
area in the upper 50s to lower 60s. The axis of greatest
instabilities will remain near the vicinity of the surface trough
both today and tomorrow with greater instabilities expected on
Thursday as high temperatures increase from the lower 80s today to
the middle 80s on Thursday. Several weak waves show up in the
northwest flow over the region along with several appearing to be
the result of convective feedback within the models. The marginal
risk of severe storms over the western sections of the forecast
area today will be more widespread across the forecast area on
Thursday as the axis of instability and near surface convergence
moves east.

.LONG TERM...(Thursday night through Wednesday)
Issued at 1258 PM MDT Wed Jun 7 2017

The extended period, for the most part, looks to be hot and dry with
slight chances for showers and storms Thursday evening. Based on
current model guidance, the CWA will be on the east side of a upper
level ridge Thursday night. Northwest upper level flow and a 700mb
shortwave will be present over the region as well. The shortwave
will be one of the main initiators for storm development. Currently,
any precipitation will be focused over the eastern half of the CWA
during the evening hours. Bulk shear is weak and CAPEs below 1300
J/kg does not indicate severe potential but a few strong to severe
storms can not be ruled out.

Friday through Monday will be hot and dry. High temperatures will
start in the low to mid 90s on Friday and reach the upper 90s on
Sunday (potentially around 100 degrees F), with a slight decrease to
the upper 80s to mid 90s on Monday. The region will be under a upper
level ridge for half of this time. During the weekend the ridge will
push east a little and southwest flow will push into the region on
Sunday and Monday. This is due to a closed low pressure system
moving into the Pacific Northwest. Southwest flow will bring
continued dry, hot air to the CWA, as well as gusty winds.

Tuesday and Wednesday will be cooler in the 80s due to a cold front
that is expected to move over the region late on Monday. The closed
low pressure system is currently trending to move north of the area
and not impact the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1137 AM MDT Wed Jun 7 2017

VFR conditions are expected at MCK and GLD through the TAF period.
A few thunderstorms will develop across the central high plains
late this afternoon and evening. Have introduced a vicinity
thunderstorms mention at GLD between 01-04Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...CLT
AVIATION...LOCKHART
Hazardous weather outlook, Jun 7, 6:39 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
539 PM MDT Wed Jun 7 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082345-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
539 PM MDT Wed Jun 7 2017 /639 PM CDT Wed Jun 7 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

A cluster of thunderstorms is expected to move out of northeast
Colorado this evening and across northwest Kansas and southwest
Nebraska tonight. These storms could produce widespread damaging
winds as they move across the area. There will also be a few storms
capable of producing large hail and locally heavy rainfall during the
evening hours.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a marginal risk of severe thunderstorms across the area
from late Thursday afternoon into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 7, 4:35 PM CDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
335 PM MDT WED JUN 7 2017

COZ090-072200-
Yuma County CO-
335 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
400 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Lone Star, or 21 miles north of Yuma, moving southeast
at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clarkville.

LAT...LON 4044 10258 4022 10253 4021 10279 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 2134Z 334DEG 19KT 4043 10283

024
Special weather statement, Jun 7, 8:12 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
712 PM MDT WED JUN 7 2017

COZ090-NEZ079-080145-
Yuma County CO-Dundy NE-
712 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA AND WESTERN DUNDY
COUNTIES UNTIL 745 PM MDT...

At 711 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southwest of Lamar to 8 miles north of
Yuma. Movement was south at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Yuma, Wray, Eckley, Alvin, Clarkville, Wauneta and Laird.

This includes Highway 385 between mile markers 240 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4044 10205 4035 10205 4035 10193 4007 10187
      3992 10280 4000 10280 4000 10279 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 0111Z 010DEG 46KT 4034 10213 4025 10273

024
Local storm report, Jun 7, 8:44 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     YUMA                    40.12N 102.72W
06/07/2017  M57 MPH          YUMA               CO   AWOS

&&

TLYNCH
Local storm report, Jun 7, 8:45 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     WRAY                    40.08N 102.23W
06/07/2017  M57.00 MPH       YUMA               CO   AWOS

&&

TLYNCH
Local storm report, Jun 7, 9:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     7 N PARKS               40.14N 101.73W
06/07/2017                   DUNDY              NE   TRAINED SPOTTER

            TRAINED STORM SPOTTER REPORTED 2 INCH AND 3 INCH HEALTHY
            TREE BRANCHES BROKEN.

&&

TLYNCH
Special weather statement, Jun 7, 9:25 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
825 PM MDT WED JUN 7 2017

COZ090-091-080300-
Kit Carson County CO-Yuma County CO-
825 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 900 PM MDT...

At 825 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Thurman, or 16 miles north of Flagler, moving southeast
at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stratton, Flagler, Seibert, Vona and Joes.

This includes Interstate 70 in Colorado between mile markers 403 and
425.

LAT...LON 3956 10315 3957 10280 3969 10280 3969 10263
      3928 10250 3927 10316
TIME...MOT...LOC 0225Z 309DEG 33KT 3953 10301

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:39 PM CDTSevere Thunderstorm WarningGLDCheyenne51 min
Jun 7, 10:58 PM CDTSpecial Weather StatementGLDLogan32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.